Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Post-exposure prophylaxis side effects minimization
Mar 29, 2003

I have just started the post-exposure prophylaxis and am on my fifth day. I am currently on combivir (twice a day) and sustiva (once a day, at night). The side effects alone are awful. I have a constant fatigue, inability to concentrate, dry pasty mouth, full-body achiness, tingling in my extremities, and a nagging sense of an upset stomach, making it difficult to eat.

Are there any over-the-counter medications or other holistic therapies I can use to alleviate these side effects?

Response from Dr. Young

Thank you for your question.

Sounds like some of your side effects are due to zidovudine (part of Combivir; the fatigue, achiness, nausea)-- these often improve with time, however, in the short-term, taking the medication with some food often helps; if this doesn't then, medications for nausea (like Compazine) helps.

The concentration symptoms are likely related to efavirenz (Sustiva)- these symtpoms also improve with time, but can be alleviated by taking the medication earlier in the evening (say about 1 hour before bed), so that the effects don't extend quite as far into the morning.

As for over-the-counters, we find that plain old PeptoBismol often helps with the nausea; sleep aids like benadryl can often help with sleep quality (something that is frequently disrupted during initial treatment with efavirenz).

Good luck. BY



Previous
sinusitis
Next
toxoplasmosi and rashes with low bloodcount

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement